Medindia

X

Adulterated Cocaine Causes Serious Skin Reactions: Report

by Sheela Philomena on  June 22, 2011 at 11:31 AM Alcohol & Drug Abuse News   - G J E 4
People after snorting or smoking cocaine contaminated with a veterinary medication developed serious skin reactions, says report.
 Adulterated Cocaine Causes Serious Skin Reactions: Report
Adulterated Cocaine Causes Serious Skin Reactions: Report
Advertisement

The report, published online in the Journal of the American Academy of Dermatology, said six patients developed purple-colored patches of necrotic skin on their ears, nose, cheeks and other parts of their body and, in some instances, suffered permanent scarring after they had used cocaine.

Advertisement
Doctors in San Francisco had previously reported two similar cases there. Others have also reported on users of contaminated cocaine who developed a related life-threatening immune-system disorder called agranulocytosis, which kills 7% to 10% of patients.

The U.S. Department of Justice has reported that up to 70% of cocaine in the U.S. is contaminated with the drug, levamisole, which is cheap, widely available and commonly used for deworming livestock. Levamisole had been prescribed for humans in the past but was discontinued after developing side effects similar to those found in the cocaine users.

"We believe these cases of skin reactions and illnesses linked to contaminated cocaine are just the tip of the iceberg in a looming public health problem posed by levamisole," said Noah Craft, MD, PhD, a Los Biomedical Research Institute at Harbor-UCLA Medical Center (LA BioMed) principal researcher and author of the report in the Journal. "We published this report to educate the public to the additional risks associated with cocaine use and to increase awareness among physicians who may see patients with these skin reactions that are a clue to the underlying cause of the disease. Because this reaction can commonly be mistaken as an autoimmune disease called vasculitis, it is important for physicians to know about this new disease entity."

Dr. Craft said he and other physicians were initially baffled by the severity of the skin damage. He is a member of a team of doctors who advise Logical Images, a company that developed a software program, called VisualDx, for diagnosing skin diseases and other conditions.

During one of their conference calls in May 2010, Dr. Craft said they began discussing the skin damage seen in emergency rooms in New York and Los Angeles and realized they were all seeing similar patterns and that the one common thread was the use of cocaine prior to the development of the skin damage. The cases were pooled and added into the professional database immediately so that other physicians across the US were then able to see this new diagnosis.

"We have had several more cases since we wrote this report," he said. "In one of the more interesting ones, the patient used cocaine again and developed the same skin reaction again. He then switched drug dealers and the problem cleared up."

Source: Eurekalert
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All